Is the bluish swelling under my eye (which expands when touched) a result of a bad fat graft or of Juvederm used to correct it?

I had a fat graft done in the tear trough area three months ago. Too much fat was deposited, and my doctor filled a groove in the fat with Juvederm two weeks later. The swelling I now see under my eye increases (sometimes doubling) with salt, activity and washing or applying makeup. Would a fat graft react this way or is this more likely the Tyndall effect? My doctor wants to do another surgery to extract fat. I’m thinking of having an injection of hyalurinadase to see if that solves my problem.

Doctor Answers 5

Juvederm and Bluish hue

The bluish hue may indeed be from the Juvederm placed above it.  I would suggest you consult with a board certified dermatologist and consider having Vitrase injected to dissolve the product.  Please keep us posted.  Best, Dr. Green

Bluish nodule after filler and fat injection

3 months after fat grafting, it is unlikely that the fat is creating a blue nodule if it was not present before the filler was performed.  It is more likely that this is from the filler.  A trial of hyaluronidase to the area is probably warranted; perhaps seek a second opinion from an expert injector.

Kyle Coleman, MD
New Orleans Dermatologic Surgeon
5.0 out of 5 stars 7 reviews

Wait a bit longer

Hello,

I'd recommend waiting a few more months before evaluating and considering interventions. Some of the fat grafted may be resorbed in that time, the filler may dissipate naturally- a lot could change by 6 months. It is best for you to be evaluated in person.

All the best

Is the bluish swelling under my eye (which expands when touched) a result of a bad fat graft or of Juvederm used to correct it?

Thank you for your question. It is difficult to offer treatment recommendations without an in-person evaluation or full series of photographs.  The bluish discoloration can either be the veins of your skin being more prominent or could be the tyndall effect from placement of JVD too close to the skin surface.  The swelling that is changing with salt, activity, and washing is probably more related to the fat grafts and should improve with more healing time.  I would allow at least 6 months to pass before pursuing any additional surgery.  Best to allow the fat grafts to fully heal and swelling to resolve, before trying to revise your results.

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

Bluish discoloration after fat and filler

If you have a bluish color then it would seem to be the Juvederm was placed too superficially and so you have the Tyndall effect. In general I don't recommend Juvederm under the eyes specifically because of this reason. From your description, I might suggest a bit of hyaluronidase be placed in the area with the blue tinge there to try to remove that. However, you may now see a groove there again in removing the filler.

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.